Risk for lenalidomide-induced skin rash was affected by the duration of bortezomib therapy in patients with multiple myeloma (MM). These findings were published in the Journal of Clinical Pharmacy and Therapeutics.
Previous studies identified a link between bortezomib therapy and lenalidomide-induced skin rash among patients with MM. To date, however, it remains unclear whether bortezomib duration of exposure affects that risk.
To better understand the role of bortezomib therapy in lenalidomide-induced skin rash, patient records from Eiju General Hospital in Japan collected between 2010 and 2020 were retrospectively reviewed. For this study, 81 patients with MM who had received bortezomib therapy prior to lenalidomide therapy were assessed for bortezomib exposure duration and rash.
Patients were median age 75 years (range, 49 to 92), 58.0% were women, and 60.5% had stage III disease.
A total of 37 patients started lenalidomide within 2 weeks of completing bortezomib therapy. The 11 patients who developed a skin rash tended to have shorter bortezomib durations than the 26 patients who did not develop a rash (P <.01).
Among the 44 patients with an interval of more than 2 weeks between bortezomib and lenalidomide therapy, 17 developed skin rash and 27 did not. No significant difference in interval time was observed (P =.299).
Skin rashes were more likely to occur in patients who had a bortezomib-lenalidomide interval of less than 30 days (P =.008), received bortezomib for more than 35 days (P =.034), and had Bence-Jones protein (BJP) myeloma (P =.034).
Risk for rash was associated with BJP myeloma (odds ratio [OR], 8.27; P <.01), bortezomib treatment for more than 35 days (OR, 0.195; P <.01), and a bortezomib-lenalidomide interval of less than 30 days (OR, 0.090; P <.01).
This study likely had limited power due to the small sample size.
These data indicated that patients who had a short duration of bortezomib with longer intervals to lenalidomide therapy were at reduced risk for skin rash.
Sugi T, Mita M, Yasu T, et al. Preceding bortezomib administration for a certain period reduces the risk of lenalidomide-induced skin rash. J Clin Pharm Ther. Published online November 14, 2021. doi:10.1111/jcpt.13568